Alert archive / Iowa / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 84, NWS Des Moines, IA

June 22, 2020Jasper County, Poweshiek County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jun 22, 2020, 1:46 AM CDT for Jasper County, Poweshiek County, Iowa. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 22, 2020, 1:46 AM CDT (06:46 UTC)
Expired
Jun 22, 2020, 2:30 AM CDT
In force
44 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Jasper County, IA, Poweshiek County, IA

The radar

The Des Moines radar (KDMX), 75 km from the middle of the area, began a volume at 06:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 22, 1:58 AM CDTTSTM WND DMG5 Nnw Sully, IAWOOD FRAME OF STEEL BUILDING BLOWN DOWN DURING THE STORM. 2.50 INCHES OF RAINFALL ALSO RECEIVED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 6.8 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2020-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 751 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2020-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
751 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1523 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

259 
WUUS53 KDMX 220646
SVRDMX
IAC099-157-220730-
/O.NEW.KDMX.SV.W.0084.200622T0646Z-200622T0730Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
146 AM CDT Mon Jun 22 2020

The National Weather Service in Des Moines  has issued a

* Severe Thunderstorm Warning for...
  Western Poweshiek County in central Iowa...
  Eastern Jasper County in central Iowa...

* Until 230 AM CDT.

* At 146 AM CDT, a severe thunderstorm was located over Iowa
  Speedway, or near Newton, moving east at 30 mph.

  HAZARD...60 mph wind gusts and nickel size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Newton, Grinnell, Montezuma, Rock Creek Lake, Sully, Kellogg,
  Lynnville, Oakland Acres, Searsboro, Grinnell Regional Airport and
  Rock Creek State Park.

This includes Interstate 80 between mile markers 169 and 188.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4154 9291 4182 9308 4185 9273 4153 9250
TIME...MOT...LOC 0646Z 269DEG 28KT 4166 9300 

HAIL...0.88IN
WIND...60MPH
 
$$

Krull
2 follow-up statements
405 
WWUS53 KDMX 220702
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
202 AM CDT Mon Jun 22 2020

IAC099-157-220730-
/O.CON.KDMX.SV.W.0084.000000T0000Z-200622T0730Z/
Poweshiek IA-Jasper IA-
202 AM CDT Mon Jun 22 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 AM CDT
FOR SOUTHWESTERN POWESHIEK AND SOUTHEASTERN JASPER COUNTIES...

At 201 AM CDT, a severe thunderstorm was located 9 miles south of
Rock Creek Lake, or 10 miles southwest of Grinnell, moving southeast
at 40 mph.

HAZARD...60 mph wind gusts and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Grinnell, Montezuma, Rock Creek Lake, Sully, Kellogg, Lynnville,
Oakland Acres, Searsboro, Grinnell Regional Airport and Rock Creek
State Park.

This includes Interstate 80 between mile markers 169 and 188.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4154 9291 4175 9303 4177 9267 4153 9250
TIME...MOT...LOC 0701Z 293DEG 35KT 4160 9283 

HAIL...0.88IN
WIND...60MPH
 
$$

Krull
706 
WWUS53 KDMX 220722
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
222 AM CDT Mon Jun 22 2020

IAC099-157-220731-
/O.EXP.KDMX.SV.W.0084.000000T0000Z-200622T0730Z/
Poweshiek IA-Jasper IA-
222 AM CDT Mon Jun 22 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN POWESHIEK AND
SOUTHEASTERN JASPER COUNTIES WILL EXPIRE AT 230 AM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty 
winds up to 50 MPH are still possible with this thunderstorm.

LAT...LON 4154 9291 4175 9303 4177 9267 4153 9250
TIME...MOT...LOC 0721Z 269DEG 28KT 4160 9262 

$$

Krull

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 11:50 PM CDT, 1 hour 56 minutes earlier.

Area forecast discussion, Jun 21, 11:50 PM CDT, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1150 PM CDT Sun Jun 21 2020

...Updated for 06z Aviation...

.DISCUSSION.../Tonight through Sunday/
Issued at 241 PM CDT Sun Jun 21 2020

Somewhat complex scenario into late afternoon and evening with the
approach of a shortwave and frontal boundary.  Have recently seen
convective temperatures reached across much of central Iowa with a
few isolated storms developing after 1 PM.  Some have developed
decent cores with some hail threat, however overall deeper shear
remains weak at this time limiting organization with storms.
Otherwise, CAPE values have rises to between 2000-4000 J/KG this
afternoon with most locations receiving decent sunshine. CAMs
continue to indicate more robust development around 21Z near the
surface boundary in northeast Nebraska into South Dakota with these
storms heading to the southeast into the instability axis.  Wind and
hail will be the main threats initially with the storms to our west
late this afternoon, however winds will likely become the primary
threat with time as the cold pools coalesce with the convection
accelerating southeast. As it moves into the area, bulk shear
will be marginal in order to maintain balance and may see some
weakening with time, however momentum and the decent instability
should support the wind threat into the evening before some
gradual weakening. The rainfall threat will be discussed in the
hydrology section of the forecast discussion.

A break is expected in most location on Monday morning as a surface
boundary slides southeast across a good portion of the forecast area
by midday. Additional scattered storms are forecast into the
afternoon as weak instability builds in the wake of the front
over a good portion of central Iowa, however any severe threat
appears minimal at this time.

Large upper trof then slowly passes eastward through the middle of
the week from the Great Lakes area towards the East Coast.  Iowa
remains in northwest flow aloft from Tuesday into Thursday before a
upper ridging slides across the Midwest on Thursday night. Surface
flow during this time will generally be from the northwest with
cooler Canadian air near the surface holding temperatures below
normal through the middle of the week.  There are some indications
of a shortwave approaching the state later Tuesday afternoon/evening
with some weak forcing.  Some shower activity may occur during this
time coincident with peak heating, mainly across the north, however
soundings are relatively dry and any activity is likely to be rather
high based.  A similar setup occurs on Wednesday with the best
threat remaining across the north and east where forcing is most
robust, although with moisture remaining limited, only isolated to
scattered shower coverage.

The pattern begins to undergo flattening by Friday into next
weekend.  This allows warm advection and moisture to spread back
north into Iowa with increasing instability and chances for
thunderstorms.  GFS has stronger westerlies approaching Iowa during
this time with 50kts or slightly more at 500mb which would help to
beef up the shear profiles.  Still plenty of time to watch monitor
the storm chances toward next weekend, but it does appear to be a
more active period.

&&

.AVIATION.../For the 06Z TAFS through 06Z Monday night/
Issued at 1150 PM CDT Sun Jun 21 2020

Scattered thunderstorms will continue overnight across northern
Iowa impacting KALO/KMCW and brushing KFOD. Brief vis restrictions
are possible should a storm move over the site. By morning MVFR
stratus will impact most sites, lasting through midday. Scattered
convection is possible through the morning and into afternoon
across the state. The widely scattered nature and long duration
make it difficult to pin down timing in TAFs, but generally expect
KDSM/KOTM to be most impacted by this daytime convection.

&&

.HYDROLOGY...
Issued at 241 PM CDT Sun Jun 21 2020

Not much change from previous thinking as most short term CAMs
still somewhat nebulous in placement of heaviest rainfall. While
it is reasonable that a localized area may see abundant rainfall,
pinpointing where that may occur remains difficult in this
scenario. In addition, field crops have grown greatly over the
past 1 to 2 weeks and are quickly helping to slow runoff compared
to just a few weeks ago. Given the unknowns, no watches are
forthcoming for flash flooding at this time. There may be some
impact on river flooding however as there is a warning out for
Hudson on Black Hawk Creek from localized heavy rains over the
past few days. The additional rainfall may add to the crest at
that locations and may push another site or two to near flood as
well.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Cogil
AVIATION...Hagenhoff
HYDROLOGY...Cogil
Hazardous weather outlook, Jun 21, 2:45 PM CDT, 11 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Des Moines IA
245 PM CDT Sun Jun 21 2020

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-221945-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
245 PM CDT Sun Jun 21 2020

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Stronger thunderstorms are forecast to develop late this afternoon
and more so tonight. A few storms may be severe producing
damaging wind gusts and perhaps large hail. An isolated tornado is
possible. In addition, heavy rainfall is possible and may lead to
rises on small creeks and streams. Further, localized flooding
issues could result in areas that have seen heavier rainfall over
the past few days.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Thunderstorms chances will continue into Monday, especially for
central and southern Iowa. A strong to severe storm or two is
possible with hail and gusty winds possible.

There are additional chances for thunderstorms late in the week
with any severe risk being determined in the coming days.

.SPOTTER INFORMATION STATEMENT...

Spotter reports may be needed if severe thunderstorms develop.
Rainfall reports would be greatly appreciated this afternoon.

Ansorge

In the hours before

Local storm report, Jun 21, 9:49 PM CDT, 3 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
949 PM CDT SUN JUN 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     FLASH FLOOD      6 S DUMONT              42.67N 92.97W
06/21/2020                   BUTLER             IA   EMERGENCY MNGR

            EM REPORTS SEVERAL SECONDARY ROADS
            UNDERWATER ACROSS COUNTY, INCLUDING AT 260TH
            AND DOUGLAS.

&&
Local storm report, Jun 21, 10:27 PM CDT, 3 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1027 PM CDT SUN JUN 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1024 PM     HEAVY RAIN       5 SSE DUMONT            42.69N 92.92W
06/21/2020  M6.00 INCH       BUTLER             IA   TRAINED SPOTTER

            SPOTTER REPORT OF 6 INCHES OF RAIN IN 3
            HOURS.

&&
Local storm report, Jun 22, 1:03 AM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
103 AM CDT MON JUN 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1244 AM     HAIL             2 NE WINDSOR HEIGHTS    41.62N 93.67W
06/22/2020  M0.88 INCH       POLK               IA   TRAINED SPOTTER

            50 MPH WIND AND NICKEL HAIL. SMALL TWIGS
            DOWN. BEAVERDALE NEIGHBORHOOD.

&&

BSS
Special weather statement, Jun 22, 1:04 AM CDT, 42 minutes before
Special Weather Statement
National Weather Service Des Moines IA
104 AM CDT Mon Jun 22 2020

IAZ060-061-073-074-220645-
Marion IA-Jasper IA-Polk IA-Warren IA-
104 AM CDT Mon Jun 22 2020

...50 MPH Wind Gusts and Nickel Size Hail...

At 103 AM CDT, trained weather spotters reported a strong
thunderstorm over Des Moines, moving east at 35 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Des Moines, West Des Moines, Ankeny, Urbandale, Johnston, Clive,
Newton, Altoona, Norwalk, Pleasant Hill, Windsor Heights, Carlisle,
Bondurant, Saylorville, Mitchellville, Colfax, Monroe, Prairie City,
Baxter and Southridge Mall.

LAT...LON 4153 9298 4141 9376 4149 9379 4160 9379
      4160 9381 4163 9381 4186 9322 4186 9317
TIME...MOT...LOC 0603Z 252DEG 28KT 4163 9347

Krull
Local storm report, Jun 22, 1:44 AM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
144 AM CDT MON JUN 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 AM     TSTM WND GST     3 NNW PLEASANT HILL     41.63N 93.53W
06/22/2020  M58 MPH          POLK               IA   MESONET

            OBSERVATION FROM PERSONAL WEATHER STATION.
            AS602 3 NNW PLEASANT HILL.

&&

BSS
Local storm report, Jun 22, 1:46 AM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
146 AM CDT MON JUN 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 AM     TSTM WND GST     1 ESE ALTOONA           41.64N 93.45W
06/22/2020  E55 MPH          POLK               IA   TRAINED SPOTTER

            PENNY SIZED HAIL AS WELL.

&&

BSS

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 7:21 PM CDTSevere Thunderstorm WarningDMXCerro Gordo39 min
Jun 21, 7:38 PM CDTSevere Thunderstorm WarningDMXButler, Franklin52 min
Jun 21, 7:55 PM CDTSevere Thunderstorm WarningDMXFranklin, Hardin35 min
Jun 21, 8:08 PM CDTSevere Thunderstorm WarningDMXBremer, Butler, Franklin22 min
Jun 21, 8:30 PM CDTSevere Thunderstorm WarningDMXBremer, Butler, Franklin, Hardin45 min
Jun 21, 8:56 PM CDTSevere Thunderstorm WarningDMXBremer34 min
Jun 21, 9:00 PM CDTFlash Flood WarningDMXButler, Franklin6 hr
Jun 21, 9:14 PM CDTSevere Thunderstorm WarningDMXBlack Hawk, Bremer, Butler46 min
Jun 22, 1:04 AM CDTSpecial Weather StatementDMXPolk41 min
Jun 22, 1:18 AM CDTSevere Thunderstorm WarningDMXJasper, Polk42 min
Jun 22, 2:30 AM CDTAreal Flood WarningDMXGrundy, Marshall, Tama24 hr
Jun 22, 2:42 AM CDTAreal Flood WarningDMXButler, Franklin19 hr
Jun 22, 2:47 AM CDTSpecial Weather StatementDMXPoweshiek28 min
Jun 22, 5:09 AM CDTSpecial Weather StatementDMXClarke, Decatur66 min
Jun 22, 7:50 AM CDTAreal Flood WarningDMXHardin, Marshall24 hr
Jun 22, 8:22 AM CDTRiver Flood WarningDMXBlack Hawk5 days
Jun 22, 10:20 AM CDTAreal Flood WarningDMXBlack Hawk, Tama24 hr
Jun 22, 11:13 AM CDTAreal Flood WarningDMXTama24 hr
Jun 22, 2:30 PM CDTRiver Flood WarningDMXTama3 days
Jun 22, 2:30 PM CDTRiver Flood WarningDMXBlack Hawk4 days

Nearby

Severe Thunderstorm Warnings in Iowa, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.